Illinois, 2015

Flash Flooding in Illinois, June 26, 2015

June 26, 2015 · NWS ILX · 9 events in 8 counties and zones

Areas of low pressure moving along a stationary from northwest Missouri across central parts of Illinois and Indiana produced several rounds of thunderstorms with moderate to heavy rainfall. 00 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Areas of low pressure moving along a stationary from northwest Missouri across central parts of Illinois and Indiana produced several rounds of thunderstorms with moderate to heavy rainfall. The ground was extremely saturated, so flash flooding rapidly developed with rainfall amounts only approaching 2.00 inches. Several locations in central and east central Illinois reported flash flooding from the late morning through the early evening hours of June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 9:53 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 26, 9:53 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT FRI JUN 26 2015

.UPDATE...
ISSUED AT 1045 AM CDT FRI JUN 26 2015

WILL UPDATE THE FORECAST TO EXPAND THE FLASH FLOOD WATCH FURTHER
NORTH THIS AFTERNOON AND INTO MID EVENING UNTIL 10 PM TO INCLUDE
ALL OF OUR CWA EXCEPT FOR KNOX...STARK AND MARSHALL COUNTIES.
SHOWERS AND THUNDERSTORMS HAVE SPREAD SLOWLY AS FAR NORTH AS
PEORIA BY LATE MORNING WITH HEAVIEST RAINS OVER 1 INCH ALONG A
LEWISTOWN TO PEKIN TO BLOOMINGTON TO DANVILLE LINE. A QUASI
STATIONARY BOUNDARY WAS NEAR I-72 AND EXTENDED TO 1013 MB SURFACE
LOW PRESSURE OVER NE MO BETWEEN KIRKSVILLE AND QUINCY. ANOTHER
1013 MB SURFACE LOW PRESSURE WAS OVER SOUTHEAST MO. HRRR MODEL
HANDLING THIS CONVECTION WELL AND USED THIS MODEL FOR FORECAST
THIS AFTERNOON AND EVENING. SURFACE LOW PRESSURE TO QUICKLY DEEPEN
TO 1006 MB AS IT TRACKS TO NEAR TERRE HAUTE INDIANA BY SUNSET.
HEAVIEST RAINS TO FALL ALONG AND NORTH OF THE LOW PRESSURE TRACK
AND FRONTAL BOUNDARY NORTH OF I-70 WHERE ADDITIONAL 1 INCH OF RAIN
EXPECTED WITH LOCALLY 1 TO 2 MORE INCHES OF RAIN POSSIBLE FROM
I-72 NORTH. SPC ALSO HAS SLIGHT RISK OF SEVERE STORMS THIS
AFTERNOON OVER FAR SE IL SE OF A OLNEY TO ROBINSON LINE FOR 15%
RISK OF DAMAGING WIND GUSTS AND LARGE HAIL AND 2% RISK OF
TORNADOES. ENHANCED SLIGHT RISK WAS SE OF LAWERNCE COUNTY AND
CENTERED OVER KY AND MID/NW TN. HIGHS MOSTLY IN THE MID 70S OVER
CENTRAL IL WITH LOWER 80S IN FAR SOUTHEAST IL AND HUMID WITH
DEWPOINTS IN THE MID 60S TO LOWER 70S.

&&

.SHORT TERM...(TODAY)
ISSUED AT 305 AM CDT FRI JUN 26 2015

08Z/3AM SURFACE ANALYSIS SHOWS LOW PRESSURE NEAR KANSAS CITY...WITH
STATIONARY FRONTAL BOUNDARY EXTENDING E/SE INTO FAR SOUTHERN
ILLINOIS.  MCS THAT IMPACTED THE SE KILX CWA EARLIER THIS EVENING
HAS NOW TRACKED INTO CENTRAL/EASTERN KENTUCKY...WHILE A SECOND MCS
HAS DEVELOPED UPSTREAM OVER EASTERN KANSAS INTO WEST-CENTRAL
MISSOURI.  THIS SECOND SYSTEM WILL CONTINUE TO TRACK E/SE ALONG THE
SYNOPTIC FRONT/OUTFLOW FROM PREVIOUS COMPLEX INTO SOUTHERN ILLINOIS
LATER THIS MORNING.  FURTHER NORTH...STRATIFORM RAIN WITH A FEW
EMBEDDED THUNDERSTORMS WILL SPREAD INTO CENTRAL ILLINOIS FROM THE
WEST.  DUE TO EXTENSIVE CLOUD COVER NORTH OF THE FRONT...WILL ONLY
MENTION ISOLATED THUNDER ALONG/NORTH OF THE I-72 CORRIDOR.  FURTHER
SOUTH...WILL GO WITH PREDOMINANT THUNDER CLOSER TO THE BOUNDARY AND
THE MORE UNSTABLE AIRMASS ALONG/SOUTH OF I-70.  LATEST DAY 1
CONVECTIVE OUTLOOK PLACES THE FAR SOUTHEAST CWA IN A SLIGHT RISK FOR
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY
THREATS LATER TODAY.  HEAVIEST RAINFALL WILL ALSO BE FOCUSED ACROSS
THE SOUTHEAST WHERE 1 TO 1.5 INCHES WILL BE LIKELY.

.LONG TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 305 AM CDT FRI JUN 26 2015

SHORT-WAVE TROUGH EVIDENT ON CURRENT WATER VAPOR IMAGERY OVER
EASTERN NEBRASKA/KANSAS WILL TRACK EASTWARD INTO INDIANA TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ALONG/AHEAD OF THIS
FEATURE THIS EVENING...WITH RAIN CHANCES DIMINISHING FROM WEST TO
EAST AFTER MIDNIGHT.  ONCE THE WAVE PASSES TO THE EAST AND THE
PERSISTENT FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN ILLINOIS GETS A
GOOD PUSH SOUTHWARD...COOLER AND DRIER WEATHER WILL BE ON TAP FOR
SATURDAY.  EVEN WITH MOSTLY SUNNY SKIES...BRISK NORTHERLY FLOW WILL
KEEP TEMPS SEVERAL DEGREES BELOW NORMAL FOR THIS TIME OF YEAR IN THE
MIDDLE TO UPPER 70S.

SYNOPTIC PATTERN THROUGHOUT THE EXTENDED WILL FEATURE A LARGE UPPER
RIDGE OVER THE ROCKIES AND A CORRESPONDING DOWNSTREAM TROUGH ACROSS
THE GREAT LAKES/MIDWEST.  WITH THIS PATTERN REMAINING FIRMLY IN PLACE
THROUGH NEXT WEEK...A CONTINUATION OF BELOW NORMAL TEMPERATURES IS
ANTICIPATED ALONG WITH PERIODIC RAIN CHANCES.  SEVERAL SHORT-WAVES
WILL DROP INTO THE REGION WITHIN THE BROAD NORTHWESTERLY FLOW
PATTERN...HOWEVER THE EXACT TIMING AND STRENGTH OF THESE FEATURES
WILL BE DIFFICULT TO DETERMINE THIS FAR OUT.  BASED ON GFS/ECMWF
CONSENSUS...IT APPEARS TWO DISTINCT PERIODS OF ENHANCED RAIN CHANCES
ARE EMERGING.  ONE LATE SUNDAY INTO MONDAY AND ANOTHER LATE TUESDAY
INTO WEDNESDAY.  HAVE INCLUDED MENTIONABLE POPS DURING THOSE TIME
FRAMES...THEN HAVE GONE WITH A DRY FORECAST THE REST OF THE TIME.
NEITHER OF THESE TWO SYSTEMS WILL HAVE NEARLY AS MUCH MOISTURE TO
WORK WITH AS RECENT SYSTEMS...SO DESPITE POPS...RAINFALL AMOUNTS
WILL REMAIN LIGHT NEXT WEEK.  MAIN STORY WILL THE UNSEASONABLY COOL
CONDITIONS...WITH HIGHS IN THE UPPER 70S AND LOWER 80S THROUGH THE
ENTIRE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 653 AM CDT FRI JUN 26 2015

LOW STRATUS AND LIGHT TO MODERATE FOG HAS OVERSPREAD THE TAF SITES
THIS MORNING WHILE REMNANTS OF AN MCS WILL BE MOVING ACROSS THE
AERA MOST OF THE DAY. ADDITIONAL DEVELOPMENT BEHIND THIS AREA WILL
ALSO OCCUR...SO RAIN WILL CONTINUE THROUGH THE AFTERNOON AT ALL
TAF SITES. IFR AND LIFR CONDITIONS ARE EXPECTED THROUGH THE
MORNING AND INTO THE AFTERNOON. CONDITIONS SHOULD GRADUALLY
IMPROVE LATE AFTERNOON/EARLY EVENING AT ALL SITES AS THE MCS/LOW
PRESSURE AREA MOVES FURTHER EAST OF THE AREA. PCPN SHOULD END AS
WELL BUT CIGS WILL REMAIN LOW. CONDITIONS FINALLY IMPROVE TO
AROUND VFR AROUND MIDNIGHT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ILZ029-031-
036>038-040>057-061>063-066>068-071>073.

&&

UPDATE...07
SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...AUTEN
Hazardous weather outlook, Jun 26, 5:08 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
608 AM CDT FRI JUN 26 2015

ILZ027>031-036>038-271100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
608 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THIS EVENING. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE WEATHER IS NOT
ANTICIPATED.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE
ENTIRE PERIOD...WHILE FLOODING SLOWLY SUBSIDES ALONG THE SPOON
RIVER TODAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061>063-066-067-071-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LOGAN-MACON-MASON-MENARD-MORGAN-
MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-VERMILION-
608 AM CDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

MODERATE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THIS
EVENING AS A WEATHER SYSTEM MOVES ALONG A STATIONARY FRONT AND
THROUGH ILLINOIS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS SINCE SOME OF THE STORMS COULD MOVE OVER THE SAME
LOCATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE WEATHER IS NOT
ANTICIPATED.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AND PORTIONS OF
THE SANGAMON RIVER THROUGH THE ENTIRE PERIOD...WHILE FLOODING
SLOWLY SUBSIDES ALONG THE SPOON RIVER TODAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ068-072-073-271100-
CRAWFORD-LAWRENCE-RICHLAND-
608 AM CDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

MODERATE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THIS
EVENING AS A WEATHER SYSTEM MOVES ALONG A STATIONARY FRONT AND
THROUGH ILLINOIS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS SINCE SOME OF THE STORMS COULD MOVE OVER THE SAME
LOCATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE WEATHER IS NOT
ANTICIPATED.

FLOODING WILL LIKELY CONTINUE ALONG THE LITTLE WABASH AND EMBARRAS
RIVERS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AUTEN

In the hours before

Local storm report, Jun 26, 6:13 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
713 AM CDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
06/26/2015  M1.47 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Jun 26, 6:18 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
718 AM CDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HUTSONVILLE             39.11N 87.66W
06/26/2015  M1.03 INCH       CRAWFORD           IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Jun 26, 8:51 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ROBINSON                39.01N 87.74W
06/26/2015  M1.88 INCH       CRAWFORD           IL   CO-OP OBSERVER

            24-HOUR TOTAL

0730 AM     HEAVY RAIN       7 N EFFINGHAM           39.22N 88.55W
06/26/2015  M1.33 INCH       SHELBY             IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.59W
06/26/2015  M1.14 INCH       EFFINGHAM          IL   COCORAHS

            24-HOUR TOTAL

&&

EJL

The radar

The Lincoln radar (KILX), 103 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Fulton

When
June 26, 10:15 AM CST to 6:30 PM CST
Where
Fulton County, 2.98 mi SSW of Manley to 4.72 mi SW of Marietta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.541, -90.444

A narrow band of thunderstorms produced 2.00 to 2.50 of rain on very saturated ground in central Fulton County. Numerous rural roads were impassable from Marietta through Lewistown to west of Havana during the afternoon hours of June 26th.

Flash Flood, Mason

When
June 26, 10:15 AM CST to 6:30 PM CST
Where
Mason County, 0.95 mi SSW of Havana to 2.96 mi SSW of Kelsey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.288, -90.078

A narrow band of thunderstorms produced 2.00 to 3.00 of rain on very saturated ground in west central and northern Mason County. Many streets were flooded in Havana and Manito. Numerous rural roads were also impassable from Havana to Manito during the afternoon hours of June 26th.

Flash Flood, Tazewell

When
June 26, 10:15 AM CST to 6:30 PM CST
Where
Tazewell County, 9.19 mi W of Parkland to 1.85 mi ESE of Parkland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.436, -89.924

A narrow band of thunderstorms produced 2.00 to 2.50 of rain on very saturated ground in southern Tazewell County. Numerous rural roads were impassable from south of Pekin through Hopedale and Delavan to the Spring Lake area during the afternoon hours of June 26th.

Flash Flood, Logan

When
June 26, 12:00 PM CST to 6:15 PM CST
Where
Logan County, 1.93 mi WSW of Harness to 2.68 mi WSW of Middletown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.219, -89.603

Persistent thunderstorms produced 2.00 to 3.00 of rain on very saturated ground. This resulted in flash flooding of numerous secondary roads in west central Logan County. Several rural roads from New Holland to Middletown were closed.

Flash Flood, Mason

When
June 26, 12:00 PM CST to 6:15 PM CST
Where
Mason County, 1.9 mi NE of Luther to 5.57 mi WNW of Luther
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.219, -89.603

Persistent thunderstorms produced 2.00 to 3.00 of rain on very saturated ground. This resulted in flash flooding of numerous secondary roads in extreme southeast Mason County, just southeast of Mason City and north of the Menard County line. Significant flooding along the Salt Creek was also reported.

Flash Flood, Menard

When
June 26, 12:00 PM CST to 6:15 PM CST
Where
Menard County, 4.1 mi ENE of Hubley to 4.44 mi NE of Hubley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.161, -89.603

Persistent thunderstorms produced 2.00 to 3.00 of rain on very saturated ground. This resulted in flash flooding of numerous secondary roads in northern Menard County. Several rural roads from Atterberry through Greenview to Middletown were closed. Significant flooding along the Salt Creek was also reported.

Flash Flood, Cass

When
June 26, 12:00 PM CST to 6:15 PM CST
Where
Cass County, 5.86 mi NE of Newmansville to 4 mi NNE of Beardstown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.083, -89.995

A narrow band of heavy rain and flash flooding was reported across the central part of Cass County. Several streets in Beardstown were flooded. Numerous rural roads from Beardstown to Bluff Springs and north of Newmansville were impassable due to deep water.

Flash Flood, Schuyler

When
June 26, 12:00 PM CST to 6:15 PM CST
Where
Schuyler County, 2.51 mi S of Frederick to 5.61 mi W of Ray
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.034, -90.421

Bands of thunderstorms produced 2.50 to 4.00 of rain on saturated ground across much of Schuyler County. The heaviest rainfall and most significant flooding was in southwest Schuyler County, west of the town of Camden. Numerous rural roads were flooded between Rushville and Camden, and several streets in Rushville were impassable.

Flash Flood, Champaign

When
June 26, 4:00 PM CST to 8:00 PM CST
Where
Champaign County, 0.56 mi N of Prospect to 0.77 mi W of Thomasboro
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.328, -88.218

Slow moving, persistent thunderstorms produced 2.00 to 3.00 of rain in a small part of north central Champaign County. The heaviest rainfall and flash flooding was reported from Rantoul through Thomasboro to just northeast of Urbana. Parts of U.S. Highway 45 from Rantoul to Thomasboro were impassable. The Thomasboro Fire Department reported a bridge washed out over the Saline Branch west of the town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591940, 591943, 591944, 591931, 591932, 591934, 591935, 591938, 591946.